Ask the Doctor: What Is POTS, and What Does It Have to Do with Hypersomnia?

Although the Hypersomnia Foundation is not currently accepting new submissions for its Ask the Doctor series, we are working to answer previously submitted questions that are of general interest to our hypersomnia community. Today we have Dr. Mitchell Miglis of Stanford, a renowned expert in both autonomic diseases and sleep disorders, to answer a question about POTS and its connection to hypersomnia.

Question: The doctors think that my son might have POTS. What is POTS, and what does it have to do with hypersomnia?

Response from Dr. Mitchell Miglis:

Postural Tachycardia Syndrome (POTS) is a disorder of the autonomic nervous system characterized by an excessive increase in heart rate upon standing. It is defined as a sustained excessive increase in heart rate within the first 10 minutes of standing or tilt table testing, without a significant drop in blood pressure. The threshold for defining “excessive” is an increase in heart rate of at least 30 beats per minute in adults and at least 40 beats per minute in patients under the age of 18.1 In addition to this increase in heart rate, patients must also experience what is termed “orthostatic intolerance.” This phrase includes a variety of terms that patients may use to describe their symptoms, including, but not limited to, “dizziness,” “vertigo,” “lightheadedness,” or a “woozy” sensation. Patients may experience partial or complete loss of vision due to decreased blood flow to the brain, and may in some cases lose consciousness. The central feature of the symptoms in POTS is that they are correlated with a change in posture (hence the “Postural” in POTS). In other words, these symptoms are worse when standing and relieved when sitting or lying flat. Patients with POTS may also experience shortness of breath, migraine headaches, body pains, tingling or other sensory symptoms, fatigue, insomnia, and confusion or difficulty concentrating. In order for an accurate diagnosis to be made, symptoms of POTS must be present for at least 6 months in the absence of prolonged bed rest.

The association of POTS and central nervous system disorders of hypersomnia has not been fully explained; however, many publications have described autonomic dysfunction in patients with type-1 narcolepsy (with cataplexy). While there are very few publications on autonomic dysfunction in patients with idiopathic hypersomnia, we have noticed anecdotally that many of our patients describe symptoms of autonomic dysfunction, and many have POTS based on tilt table testing. We hope to explore this association with our research.

  1. Freeman R, Wieling W, Axelrod FB, et al. Consensus statement on the definition of orthostatic hypotension, neurally mediated syncope and the postural tachycardia syndrome. Auton Neurosci. 2011;161(1):46-48. doi:10.1016/j.autneu.2011.02.004.

For further information, please see this free full text journal article: Sleep Disturbances and Diminished Quality of Life in Postural Tachycardia Syndrome.


Disclaimer for Ask The Doctor: The medical information provided is meant for educational purposes only and not as a substitute for professional medical care or advice. Questions about a personal health condition should be discussed with your healthcare professional.

Share Post

SomnusNooze Home Page

SomnusNooze Editions/Archives
Disclaimer

The contents of this website, including text, graphics and other material, are for informational purposes only. This website is not intended to be a substitute for professional legal or medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Always consult your own attorney or other legal advisor with any legal questions you may have. The Hypersomnia Foundation does not recommend or endorse any specific tests, physicians, lawyers, legal advisors, products, procedures, opinions or other information referenced on this website. Reliance on any information on this website is solely at your own risk.

The Hypersomnia Foundation makes no representations or warranties about the satisfaction of any government regulations requiring disclosure of information on prescription drug products. In no event shall The Hypersomnia Foundation be liable for any damages (including without limitation incidental and consequential damages) or costs (including without limitation attorney’s fees) based on any claim arising from the use of this website and/or its content.